Q. On the second postoperative day after an abdominoperineal resection for rectal cancer, a 72-year old man complains of severe retrosternal pain that radiates to his left arm. The patient also complains of shortness of breath that has progressively become worse since the morning. Patient is tachycardic with a pulse of 104 bpm, his palms are sweaty and cold. What is the most reliable test?
B) Stress test
C) Creatine Kinase (CK-MB )
E) Lactate Dehydrogenase
Discussion: Perioperative myocardial infarctions (MI) usually occur within the first three days (post operatively) with the main triggering cause being hypovolemic shock. The scenario I described above is a fairly typical scenario of a perioperative MI, although the classic chest pain picture which are: [tight, squeezing chest pain and/or pressure (due to ischemia), pain radiates most often to the left arm, but may also radiate to the lower jaw, neck, right arm, back, and epigastrium, shortness of breath, diaphoresis, weakness, nausea etc…] these classic signs may be obscured by other compounding ongoing events.
What to do next? When thinking of an MI, everyone usually thinks of ordering an ECG to look for classic ST elevations at the J-point in two contiguous leads with the cut-off points: ≥0.2 mV in men or ≥ 0.15 mV in women in leads V2–V3 and/or ≥ 0.1 mV in other leads or ST depressions as in new horizontal or down-sloping ST depression >0.05 mV in two contiguous leads; and/or T inversion ≥0.1 mVin two contiguous leads with prominent R-wave or R/S ratio ≥ 1.
However, TROPONINS are the most reliable diagnostic test. According to a study done by Dr. Juliet A. Wolfe Barry et al. of the Royal College of Anesthetists, “cardiac troponins (cTn) have become the preferred biochemical markers (or biomarkers) of cardiac injury as they are more cardiac-specific than the MB fraction of creatine kinase (CK-MB) and have a very high sensitivity, detecting even microscopic areas of myocardial necrosis.”
In this case we would perform an investigation for cardiac markers with emphasis on troponins as well as an EKG.
Note: we do not give clot busting drugs i.e. (tissue plasminogen activators tPA) in this scenario. We instead give heparin or coumadin. NOTE: in the case of a heparin induced thrombocytopenia (HIT) stop the heparin drip as soon as possible and switch to leupiridin or argatroban.